Loving your liver will helpSo, as you may know, Estroblock (aka. DIM, or Diindolylmethane) is a supplement I simply adore.

This is because it completely got rid of the mild, but stubborn, hormonal acne around my chin, save for maybe one or two tiny pimples right before my period that go away super quickly and hardly make me blink an eye.

I also think it played a big role in smoothing out my forehead, which used to be fairly clogged up. As well as evening out my skin tone.

Overall, I am extremely happy with my skin now and Estroblock is to thank. For me, it really brought my skin to the next level. And for me, at least, has caused absolutely zero side effects. So, I obviously have been singing its praises.

Read my two previous articles about Estroblock to get up to speed on what it is and what it does (please read first if you haven’t already):

Estroblock does seem to be working a dream for many people with no problem at all, but unfortunately, it turns out it’s not all rainbows and unicorns.

It seems that some people are experiencing unpleasant symptoms when they are starting either Estroblock or other DIM supplements. What these symptoms are differs for each person, but seem to be including headaches, fatigue, and typical hormonal symptoms like mood swings, increased breakouts, etc.

Most people have reported that the symptoms passed after a few days, but for others, they lingered. Understandably they are confused as to why the supplement that is supposed to be helping their hormones is doing the opposite.

Why would this be?

Well, first of all, there is absolutely no guarantee that this supplement will work for you to get rid of your acne. However, it shouldn’t be causing you to feel like this. If you’re experiencing unpleasant hormonal or detoxy kind of symptoms after taking it, there could be a very good reason for it.

There are a couple possible explanations:

Explanation #1 – Your Body is Just Adjusting

It’s possibly just a natural reaction to a sudden change in the synthetic xenoestrogens in your body, and is simply a reaction that will happen until your body gets used to it. The reason I say this is because I noticed the same thing is happening to the ladies in the comments of this post about weaning off the birth control pill.

They are gradually lessening their dose of the birth control pill (which mind you, is also full of strong synthetic estrogens), by cutting the pills into quarters. For 2 to 3 months they take 3/4s of a pill, and then 1/2 a pill for several months, and then 1/4 for several months, and then they’re done.

This gets your body gradually used to the lower levels of hormones, as to not shock the system. It’s purpose is to prevent post-pill acne breakouts, and for the vast majority of them, it seems like it works.

But anyway – I’ve noticed that it’s quite common that they end up with a few hormonal symptoms – including things like migraines – for a little bit after they drop down a dose. And then their body gets used to it and it’s all good.

Explanation #2 – Your Liver Needs More Support

A lovely reader named Ness explains very clearly what I feel is another spot on reason for why this may be happening for many of you (thank you Ness!):

Just wanted to give some advice on taking DIM (diindolylmethane) as a now qualified nutritionist, woohoo!

In order to effectively clear the “bad estrogen” from the body, a Phase II liver support is required such as the Thorne SAT liver support supplement. Phase II nutrients include amino acids such as cysteine and methionine, herbal remedies such as milk thistle.

And Phase III detoxification (as it’s now termed) needs to be supported through bowel clearance. So eating plenty of organic fruits and vegetable with the skin, exercising, pure water, having psyllium husk and slippery elm can aid with this.

Using Estroblock alone, ‘ramps’ up Phase I which can cause headaches and a re-circulation of toxins into the blood stream, if this is not supported by Phase II.

In the first stage of estrogen metabolism, Phase I  liver detoxification converts estrogens into three different intermediary metabolites – one of which is good, and two of which are bad and cause possibly lead to estrogen related problems in the body. DIM helps your liver change those estrogens into the good metabolites that are far less likely to cause issue.

Once that is complete, in Phase II of liver detoxification, the estrogen metabolite is then joined with sulfur, amino acids, or other organic molecules which can then be excreted through the kidney or bowel.

However, if Phase II isn’t working so well, both the good and bad estrogen metabolites formed by Phase I can be converted into highly reactive molecules that can be damaging to the body.

And then if Phase III (which is the clearance of said toxins out through the bowel and kidneys), as she says, isn’t working, then it’s all going to be a big mess as all the toxins and hormones get reabsorbed and recirculated in the body. So take note here if you suffer from constipation and irregular bowel movements.

Anyway – this all explains quite clearly why some people may not be experiencing positive outcomes from DIM, and even getting worse from taking it.

So what we can do to fix all this and make sure that your detoxification pathways are supported and working, so that Estroblock might work for you like it has for me?

Well, to start off, please go read this article that I already wrote about supporting the liver for acne free skin. It already pretty much explains a lot of what you need to know about supporting all the phases of liver detoxification.

And here are a few suggestions and specifics I want to throw out there:

  • I would now not recommend even taking Estroblock, or DIM without also taking a liver support supplement along side it. As you may know, I take Thorne SAT Liver Support, which is a high quality blend of liver supportive herbs including milk thistle. It was recommended by my naturopath. I take just one per day.
  • While I haven’t specifically tried this myself, N-acetylcysteine sounds like a great supplement to take alongside Estroblock, as it boosts gluthianone levels produced by the liver. Gluthianone is the body’s master antioxidant and detoxifier. It is helpful because it prevents the oxidation of the estrogen metabolites formed by Phase I detox. Other antioxidants will help here too, like Vitamin C and selenium.
  • Calcium D-glucarate is a supplement that I always hear of people taking along with DIM. Calcium D-glucarate assists the detoxification pathway of glucuronidation, which is an important part of the Phase II system.
  • Apparently the body needs a huge amount of the amino acid Taurine to be able to sweep the estrogens out of the liver. Most of the time you get enough of this in your diet, but it is suggested that high estrogens might tax this pathway, and a Taurine supplement might come in handy.
  • Supplements aside, remember that if you have not made any headway with improving your diet, digestion, exercise, and stress levels, then it’s probably far less likely that liver supplements like Estroblock or Thorne SAT Liver Support or anything else will provide miracles on their own. A healthy lifestyle is one of the biggest things that will support your body to properly detoxify itself. I imagine the reason Estroblock and Thorne SAT Liver Support have worked so well for me with no such side effects is that I was already pretty healthy, and obviously just needed that one little boost. If it’s not going well right off the bat, work on improving your health for a few months and try again. Check out my book, Ultimate Secrets to Acne Freedom, if you need help with this step.
  • If you suffer from constipation (you should have at least one good bowel movement per day), then that needs to be worked on. Improvements in diets will help, more fruits and veggies and fibre, drinking water etc. Eating less processed foods. Getting exercise. As Ness says, psyllium husk or slippery elm are things you could try. Constipation can be caused by sensitivities to certain foods, like gluten or dairy for example (although could be caused by any food, really). Stress is another huge factor with constipation and gut troubles that is often overlooked.
  • Perhaps try introducing Thorne SAT Liver Support or other liver support supplements for a while before starting Estroblock in order to let your other liver detox pathways catch up first.
  • Go slow. Instead of jumping straight into Estroblock Triple Strength, start with the regular Estroblock. Work your way up from one pill to three per day over the course of a month. If things are going well, switch over to two per day of the triple strength. Going slow will minimize potential detox reactions.

Anyway, I hope this helps! Just to reiterate, no one supplement is right for everyone. Always do your own research, come to your own conclusions, and if something doesn’t feel right to you, listen to yourself.

Also just to note – it’s not advised to take DIM (Estroblock), milk thistle, and possibly some of the other supplements here while pregnant or breastfeeding simply because not enough studies have been done on pregnant or nursing women.

Have you tried Estroblock or other DIM supplements? What happened?